Flood, Halifax
- When
- September 10, 12:00 AM EST to 7:00 AM EST
- Where
- Halifax forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
At South Boston, the Dan River rose above the 19 foot flood stage at 01:00 am on the 10th and crested at 07:00 am on on the 10th. At Paces, the Dan River rose above the 20 foot flood stage around Midnight on the 10th and crest at 20:17 feet at 04:15 am on the morning on the 10th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
At South Boston, the Dan River rose above the 19 foot flood stage at 01:00 am on the 10th and crested at 07:00 am on on the 10th. At Paces, the Dan River rose above the 20 foot flood stage around Midnight on the 10th and crest at 20:17 feet at 04:15 am on the morning on the 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 9, 8:15 PM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 915 PM EDT THU SEP 9 2004 .SHORT TERM (REST OF TONIGHT)... UPDATE FOR SKY CONDS...STARTING OFF CLOUDY IN THE FAR WEST THEN BECOMING PC BY MORNING. M/CLR IN THE EAST. MINOR TWEAKS FOR CRNT CONDITIONS. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 720 PM EDT THU SEP 9 2004 AVIATION... HIGH PRESSURE IS BUILDING INTO AREA. STILL A LOT OF LOW CLOUDS ON THE UPLSOPE SIDE OF MTNS IN BLF/LWB. THESE WILL SCATTER OUT...AND WINDS WILL DECOUPLE...BUT DELAY THE ONSET OF FOG WITH IFR/LIFR CONDITIONS UNTIL AFTER 06Z. IN THE EAST...THERE IS LESS CLOUDINESS BUT THE WINDS WILL TAKE LONGER TO DECOUPLE. I HJAVE LOWERED VSBYS FROM PREVIOUS TAFS...AND IF THE WINDS DECOUPLE EARLY ENOUGH THER EIS A THREAT OF LIFR...PARTICULARLY LYH/DAN. ANY LOW CLOUDS AND FOG SHOULD LIFT QUICKLY AFTER SUNRISE FRIDAY. LIGHT N-NE FLOW FRIDAY AS THE HIGH CONTINUES TO BUILD INTO THE REGION...NO CIGS EXPECTED. THE FOLLOWING WAS ORIGINALLY ISSUED AT 300 PM EDT THU SEP 9 2004 SHORT TERM (TONIGHT)... HIGH PRESSURE RIDGE EXPECTED TO PUSH INTO AREA TONIGHT AND FRI. DECOUPLING WINDS ALLOW TEMPS TO FALL NICELY IN WESTERN VALLEYS...WITH SOME PATCHY FOG DEVELOPING IN THE NEW RIVER AND GREENBRIER VALLEYS AFTER MIDNIGHT. ABUNDANT LOW LEVEL MSTR STILL PRESENT OVER-W OF BLUE RIDGE FRI SO EXPECT LOW CLDS TO AGAIN BE PRESENT. EAST OF BLUE RIDGE...LESS IN THE WAY OF CLDS AND WARMER TEMPS FRI AS HIGH CONTS TO RIDGE INTO AREA. KEPT SOME GUSTY WINDS ALONG APEX BLUE RIDGE THIS EVE. REMOVED MENTION OF SHRA FROM THE EASTERN FA FOR THE OVERNIGHT ALSO. WENT CLOSE TO GFS GUIDANCE FOR TEMPS ON FRI. LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... HIGH PRESSURE OVER REGION WILL TRAVEL EAST THROUGH SATURDAY. LOW LVL ELY WINDS COULD SET UP BY SATURDAY MORNING. LOWERED FRIDAY NIGHT LOWS IN THE GREENBRIER VALLEY OF WEST VIRGINIA AND NUDGED UP IN SOUTH. INCREASED CLOUD COVER EAST OF THE BLUE RIDGE. COOLED HIGHS IN NORTHEAST CORNER ON SATURDAY. HELD ON TO A SLIGHT CHC ON SUNDAY WITH THE SHORTWAVE COMING THRU THE NRN STREAM. RAISED CLOUD COVER ON WEDNESDAY AND ELECTED TO ADD SLIGHT TO WEDNESDAY NIGHT AND THURSDAY IN SOUTHERN AREAS. THE PATH AND MOVEMENT OF HURCN IVAN WILL AFFECT AND DETERMINE WEATHER IN EXTENDED PERIODS...FROM MONDAY INTO THURSDAY. PLEASE REFER TO THE LATEST TCP ADVISORY REGARDING IVAN. AT 2 PM AST...1800Z...THE EYE OF HURRICANE IVAN WAS LOCATED BY A NOAA RECONNAISSANCE PLANE NEAR LATITUDE 14.8 NORTH...LONGITUDE 72.0 WEST OR ABOUT 360 MILES...580 KM...SOUTHEAST OF KINGSTON JAMAICA. IVAN IS MOVING TOWARD THE WEST-NORTHWEST NEAR 15 MPH...24 KM/HR...AND THIS MOTION IS EXPECTED TO CONTINUE FOR THE NEXT 24 HOURS. ON THIS TRACK THE HURRICANE WILL BE NEARING JAMAICA ON FRIDAY. CONCERNING IVAN DIFFERING OPINIONS BASE ON MODEL CHOICE... THE ETA/UKMET AND CANADIAN ALL MOVE THE HURRICANE SOUTH AND WEST OF JAMAICA OVER THE NEXT 60 HRS OR A CONTINUATION OF THE CURRENT WNWRLY MOTION. THE GFS IS ON ITS OWN MOVING IVAN NORTH AND EAST OF JAMAICA THROUGH 48 HRS AND THEN A SHARP WEST TURN BETWEEN JAMAICA AND CUBA THE LAST 12 HRS. STAY TUNED FOR IVAN NEXT WEEK. ZONES AND ISC GRIDS WILL BE OUT BY 4 PM. AVIATION... AS FRONTAL SYSTEM EXITS FA TONIGHT...HIGH PRESSURE WILL BEGIN RIDGING INTO AREA. WINDS DECOUPLE AND CLDS BECOME SCTD. PROBLEM WILL BE WESTERN TAF SITES WITH VSBYS DROPPING IN PRE-DAWN FG TO IFR/LIFR CONDS 10 THRU 14Z. OVER PIEDMONT...LIGHT FOG FOR THE PREDAWN HRS...IMPVG TO VFR BY 14Z. GENLY VFR CONDS FOR FRI ALL AREAS WITH SCT SC OVER THE EAST AND STILL SOME PATCHY SC CIGS ABV 35 HNDRD FT OVER AND W OF BLUE RIDGE. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM (UPDATE)...JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 553 AM EDT THU SEP 9 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-100952- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 553 AM EDT THU SEP 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... MINOR FLOODING IS FORECAST ALONG THE DAN RIVER AND THE MIDDLE JAMES RIVER TODAY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422330.